Vermont, 2016Winter Storm in Vermont, November 20 to 21, 2016
November 20 to 21, 2016 · NWS BTV · 7 events in 7 counties and zones
Low pressure across the Great Lakes on November 19th moved across Ontario province while a secondary area of low pressure developed and moved across New England on the 20th and 21st. Snow began during the afternoon of November 20th and continued off/on through the morning hours of November 21st.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure across the Great Lakes on November 19th moved across Ontario province while a secondary area of low pressure developed and moved across New England on the 20th and 21st. Snow began during the afternoon of November 20th and continued off/on through the morning hours of November 21st. This event was highly dependent on elevation. The heaviest snowfall was across the higher elevations (>1500') of the Green Mountains and NE Vermont with 6 to 12 inches, elsewhere snowfall amounts were generally 2 to 5 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Nov 20, 6:54 AM EST, 3 hours 6 minutes earlier.
Area forecast discussion, Nov 20, 6:54 AM EST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
654 AM EST Sun Nov 20 2016
.SYNOPSIS...
A strong upper level disturbance across the eastern Great Lakes
along with a deepening surface low across southern New England
will bring unsettled weather across the North Country today
through Monday. Precipitation will be a mix of rain and higher
elevation snow as it develops early this morning across northern
New York, and during the course of the day across Vermont. Cold
air filtering in from the west will allow snow levels to drop
changing precipitation over to all snow by tonight. Moderate to
heavy snow accumulations are expected across the Northern
Adirondacks and St. Lawrence Valleys, and along the spine of the
Green Mountains. Lesser snowfall accumulations expected in the
Champlain Valley and Connecticut Valleys, but as temperatures
drop, slick road conditions are expected with a slow Monday
morning commute. Mountain snow showers gradually wind down
Monday night into Tuesday morning, with a brief period of dry
weather with high pressure through Wednesday. Another area of
low pressure approaching from the west may bring additional rain
and snow for Thanksgiving Day.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
As of 651 AM EST Sunday...No changes with this update. Forecast
remains on track and Winter Storm Warnings continue for the
Saint Lawrence Valley, the northern Adirondacks, and portions of
central Vermont including the western slopes of the Green
Mountains. Early morning webcams showing accumulating snow has
begun in the Adirondacks, with places like Colton & Wanakene
looking to have picked up around an inch already, especially on
grassy & untreated surfaces. Band of precipitation lifting north
across Vermont, and higher elevations in southern VT...above
1200-1500 ft receiving a dusting of snow at sunrise. Conditions
to deteriorate through the day.
Impressive IR presentation early this morning with digging,
negative tilt trough extending from southeastern Ontario to the
Mid-Atlantic Coast. Strong upper divergence and UVV resulting in
cloud top cooling across central NY into nern PA/nwrn NJ with
main precipitation axis. Seeing strong sfc pressure falls as
cyclogenesis takes place across CT at 08Z, and this surface low
will track NNEWD along to just east of the CT river valley thru
the course of today. Inverted trough extends nwd, with axis of
strong low- level frontogenesis and moderate to heavy
precipitation affection central NY into St. Lawrence County at
08Z. This band will gradually pivot while shifting ewd across
the North Country today, with persist moderate to heavy precip
across especially our nrn NY counties. Recent obs trends and
webcams indicate the transition to snow has occurred at
Wanakena, NY and surrounding areas in St. Lawrence County. So,
anticipate any rain to be quite brief as precip develops ewd
into the nrn Adirondacks next 1-3 hrs. Transition will be a bit
slower in the immediate St. Lawrence Valley with temps 36-38F,
but by late morning to early aftn, strong dynamic cooling with
approaching upper low will also transition rain to snow in the
St. Lawrence Valley with accumulations beginning this aftn.
Travel will be quite difficult across srn St. Lawrence ewd
across the Northern Adirondacks with periods of moderate to
heavy snow today.
In Vermont, precipitation begins this morning and into this
aftn for far nern VT. Warmer PBL temps in the low-mid 40s will
bring longer period of lower elevation rainfall, and don't
anticipate any issues in the Champlain Valley thru the daylight
hrs today. Snow accumulations in VT should remain above 1000'
thru 6pm tonight, so will only see road impacts for some of the
higher elevation spots and passes this aftn/early eve. Temps
will gradually fall today, a combination of diabatic cooling and
cold advection with increasing W-NW winds to 10-15 mph this
aftn.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM MONDAY/...
As of 348 AM EST Sunday...Difficult travel period for many areas
of the North Country with continued snow accumulations,
especially across nrn NY and across central VT. The deepening mid-
980mb surface low tracks nwd into srn Quebec overnight tonight,
with upr low tracking ewd across nrn New England. Will see
continued dynamic cooling and low-level CAA on backside of the
low, resulting in rain transitioning to snow down to the valley
floors by late evening. With PBL temps falling into the upr 20s
to lower 30s, anticipate a difficult early AM commute with
slushy and locally icy road conditions making travel quite slow.
The first widespread snowfall of the season also comes with a
lack of antecedent road treatment, thus paved surfaces can be a
bit more prone to being slick. We again emphasize that motorists
should allow extra time to travel Monday morning, including
across the Champlain Valley.
Otherwise, will see a transition more to a NW flow orographic
precipitation pattern tonight and Monday, as deep layer NW flow
develops...with best snowfall rates across the nrn Adirondacks
and central/nrn Greens. Kept storm total snowfall amts similar
to previous fcsts, with max amts of 12-18" along the nrn slopes
of the Adirondacks. Prolonged trowel airstream across the St.
Lawrence Valley suggests that region will also do quite well in
this event, with storm total accumulations of 7-12". A bit
trickier from the Champlain Valley ewd with marginal PBL temps
and slower transition to snowfall. Still appears 1-3" for the
immediate Champlain valley, but again, with timing/travel
impacts for the Monday morning commute. Will see a large
elevation dependence in VT with western slope of the Green mtn
communities seeing 4-8" snowfall, and 12"+ along the Green Mtn
spine from Jay Peak to Mt. Mansfield to Killington peak. May
ultimately need winter weather Advisories surrounding the
warning area for tonight into Monday. Will allow day shift to
assess precip trends.
Only other concern will be moderately strong winds/wind gusts
during the day Monday. Generally looking at widespread 15-25mph
with gusts to 35 mph in spots. THis will result in blowing and
drifting snow, especially across nrn NY and areas of VT above
1000' or so.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
As of 315 AM EST Sunday...Occluded low over northern Maine Monday
night will slowly drag along into the Canadian Maritime
provinces by mid week. This will leave the North Country in
cyclonic, northwest flow with wrap around moisture continuing
to affect the area. Snow showers will continue through Tuesday
before tapering off and ending by Tuesday afternoon in the
valleys and late Tuesday night in the higher elevations.
Additional accumulation between Monday night and Tuesday will be
much lighter than the previous period. Some areas in the
northern Adirondacks could see an additional 2-4", while the
northern Green mountains can expect 1-3" and lesser amounts in
the valleys.
High pressure will bring a short-lived period of fair and quiet
weather Tuesday night through Wednesday before the next system
approaches late Wednesday night. 00Z GFS and 00Z ECMWF are still in
disagreement on the timing of the next system as the ECMWF
builds in stronger ridging through Wednesday evening, slowing
the system down to mid day on the Thanksgiving. While the GFS is
more aggressive with a weaker ridge and a more progressive
system that brings in a wide range wintry mix of precipitation
Wednesday night that could bring with it Thanksgiving holiday
travel difficulties beginning Wednesday night from west to east.
Right now, the timing is the key so have again stuck with the
superblend output which shows PoPs ramping up into the 50s for
the central Adirondacks by Thanksgiving morning in the form of
snow showers and then a mix of rain showers in the lover
elevations for the CWA by afternoon with snow showers
continuing for both the Dacks and Greens into the evening.
For Friday, low pressure system from the Great Lakes Region
moves in brings with it slightly warmer air and more
precipitation in the form of rain showers over most areas
during the day for both Friday and Saturday and transitioning to
snow showers both evenings.
&&
.AVIATION /12Z Sunday THROUGH Thursday/...
Through 12Z Monday...Low pressure system is bringing widespread
precipitation to the region. With that, a mix of MVFR to LIFR
is across the the region as rain and snow showers have moved
in. SLK and MSS are currently seeing snow and continue to do so
for the rest of the period, while all other locations are
currently seeing rain. All other stations will trend down
towards IFR/LIFR and see rain switch to snow after 21Z for the
remainder of the period.
Winds will trend towards the southwest at 10-15 knots, while
MSS and SLK will see gusts at 15-25 knots along edge of cold
front after 15Z.
Outlook 12Z Monday through Thursday...
12z Mon - 12Z Tue: MVFR/IFR/LIFR as a strong cold front brings
rain/snow showers to the region. Gusty winds and LLWS possible.
12Z Tue - 00Z Thu: MVFR trending back to VFR with high pressure
returning.
00Z
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Warning until 7 PM EST Monday for VTZ003-006-008-
016>019.
NY...Winter Storm Warning until 7 PM EST Monday for NYZ026-027-
029>031-034-087.
&&
SYNOPSIS...Banacos
NEAR TERM...Banacos/Hanson
SHORT TERM...Banacos
LONG TERM...MV
AVIATION...MVHazardous weather outlook, Nov 20, 2:58 AM EST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
258 AM EST SUN NOV 20 2016
NYZ026-027-029>031-034-087-210800-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX-
SOUTHWESTERN ST. LAWRENCE-
258 AM EST SUN NOV 20 2016
...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VTZ003-006-008-016>019-210800-
ORLEANS-LAMOILLE-WASHINGTON-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-EASTERN RUTLAND-
258 AM EST SUN NOV 20 2016
...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ028-035-VTZ001-002-004-005-007-009>012-210800-
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-ESSEX-
WESTERN CHITTENDEN-CALEDONIA-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-
258 AM EST SUN NOV 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT.
PERIODS OF RAIN WILL MIX WITH, AND GRADUALLY CHANGE TO SNOW LATE
TODAY INTO TONIGHT. VALLEY ROADWAYS WILL INITIALLY BE WET, BUT AS
TEMPERATURES FALL TONIGHT, A SLUSHY ACCUMULATION WITH SOME ICY SPOTS
WILL BECOME INCREASINGLY LIKELY TOWARD THE MONDAY MORNING COMMUTE.
THE POTENTIAL EXISTS FOR 1 TO 3 INCHES OF SNOWFALL ACCUMULATION IN
THE CHAMPLAIN AND CONNECTICUT VALLEYS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Storm, Eastern Addison
- When
- November 20, 10:00 AM EST to November 21, 6:00 PM EST
- Where
- Eastern Addison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Snowfall of 6 to 12 inches were observed in elevations largely above 1000-1200' with less than 6 inches at lower elevations.
Winter Storm, Eastern Rutland
- When
- November 20, 10:00 AM EST to November 21, 6:00 PM EST
- Where
- Eastern Rutland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Snowfall of 6 to 12 inches were observed in elevations largely above 1000-1200' with less than 6 inches at lower elevations.
Winter Storm, Western Rutland
- When
- November 20, 10:00 AM EST to November 21, 6:00 PM EST
- Where
- Western Rutland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Snowfall of 6 to 12 inches were observed in elevations largely above 1000-1200' with less than 6 inches at lower elevations.
Winter Storm, Eastern Chittenden
- When
- November 20, 12:00 PM EST to November 21, 6:00 PM EST
- Where
- Eastern Chittenden forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Snowfall of 6 to 12 inches were observed in elevations largely above 1000-1200' with less than 6 inches at lower elevations.
Winter Storm, Lamoille
- When
- November 20, 12:00 PM EST to November 21, 6:00 PM EST
- Where
- Lamoille forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
Snowfall of 6 to 12 inches were observed in elevations largely above 1000-1200' with less than 6 inches at lower elevations.
Winter Storm, Eastern Franklin
- When
- November 20, 12:00 PM EST to November 21, 6:00 PM EST
- Where
- Eastern Franklin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Snowfall of 6 to 12 inches were observed in elevations largely above 1000-1200' with less than 6 inches at lower elevations.
Winter Storm, Washington
- When
- November 20, 12:00 PM EST to November 21, 6:00 PM EST
- Where
- Washington forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.273, -72.615 (the zone’s center; the record gives no point)
Snowfall of 6 to 12 inches were observed in elevations largely above 1000-1200' with less than 6 inches at lower elevations.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New Jersey, November 20, 20161 death · 50 kt wind · 1 event
- Heavy Rain in California, November 20 to 21, 20161 death · 1 event
- Strong Wind in New York, November 20, 2016$100,000 · 2 events
- Winter Storm in New York, November 20 to 21, 2016$70,000 · 7 events
- Strong Wind in New Jersey, November 20, 2016$50,000 · 1 event
- Heavy Snow and Lake-Effect Snow in New York, November 20 to 21, 201616 events
- Frost and Freeze in Alabama, November 20, 201611 events
- Flash Flood and Flooding in Puerto Rico, November 20, 2016$7,000 · 10 events
- High Surf in Hawaii, November 20 to 30, 20168 events
- Winter Storm in Colorado, November 20 to 22, 20168 events
- High Wind and Strong Wind in Rhode Island, November 20 to 21, 2016$1,000 · 5 events
- High Wind and Strong Wind in Massachusetts, November 20 to 21, 2016$3,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663867, 663870, 663877, 663868, 663872, 663874, 663875.